Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Melbourne, FL

July 16, 2004Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 16, 2004, 3:37 PM EDT for Brevard County, Florida. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 3:37 PM EDT (19:37 UTC)
Expired
Jul 16, 2004, 4:45 PM EDT
In force
68 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 6 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 161937
SVRMLB
FLC009-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
336 PM EDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREVARD COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 445 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CAMP HOLLY FISH CAMP...MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE WEST MELBOURNE AND JUNE PARK.

* ADDITIONAL SEVERE STORMS ARE LIKELY TO DEVELOP RAPIDLY ACROSS 
CENTRAL   AND SOUTHERN BREVARD COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN 
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF 
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR.

LAT...LON 2820 8094 2802 8093 2801 8036 2828 8038

$$

CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:45 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 16, 2:45 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT FRI JUL 16 2004

.DISCUSSION...

HIGH COVERAGE OF RAIN/STORMS MOVING EAST INTO EC FL FROM THE WEST
BUT THEY ARE BEHAVING THEMSELVES...SO FAR...AS STRONG UPPER TROUGH
AXIS SWINGS EAST OF THE AREA TAKING THE UPPER DIV AND UPWD VV WITH
IT. RUC40 SHOWS STRONG UPPER CONV MOVING INTO THE AREA FROM THE
NW...SO THREAT FOR DAMAGING WINDS HAS DIMINISHED OVER THE
INTERIOR...THOUGH STRONG SFC HEATING OVER SOUTHERN COASTAL SECTIONS
IS COMBINING WITH COOLER TEMPS ALOFT TO PRODUCE A MORE UNSTABLE ATM
TODAY. IN ADDITION...LATEST RADAR DATA INDICATES THE EAST COAST SEA
BREEZE BOUNDARY HAS DEVELOPED ALONG THE IMMEDIATE COAST FROM BREVARD
DOWN TO MARTIN COUNTIES. THESE INCOMING STORMS WILL INCREASE IN
INTENSITY AS THEY COLLIDE WITH THIS BOUNDARY. SO STRONGEST STORMS
AND BEST CHANCE FOR DAMAGING WINDS EXISTS ALONG THE SPACE AND
TREASURE COASTS...INCLUDING THE INTRACOASTAL WATERS...THE REMAINDER
OF THIS AFTN.

SAT/SUN...WATER VAPOR IMAGERY AND LATEST MODELS SHOW A BUILDING
UPPER LEVEL RIDGE OVER THE WESTERN UNITIZED STATES THAT WILL SHARPEN
/DEEPEN THE TROUGH OVER THE EASTERN U.S. THIS WILL KEEP THE SURFACE
HIGH PRESSURE RIDGE AXIS SUPPRESSED OVER SOUTH FLORIDA LEAVING
CENTRAL FLORIDA IN A PERSISTENT SOUTHWEST FLOW FOR THE WEEKEND. A
LOW PRESSURE SYSTEM MOVING ACROSS THE SOUTHEAST HELPS TO TIGHTEN THE
PRESSURE GRADIENT OVER CENTRAL FLORIDA SATURDAY AND SUNDAY AND
LITTLE IF ANY SEA BREEZE FORMATION. THE LATEST MAV STILL IS
SUFFERING FROM SOME CONVECTIVE FEEDBACK WITH ITS LIKELY/CATEGORICAL
POPS SAT AND SUN. MOISTURE LEVEL REMAIN ABOVE THEIR CLIMO VALUES OF
1.7-1.8 INCHES BUT...WITH LITTLE MID/UPPER LEVEL SUPPORT DESPITE
BASE OF 500MB TROUGH DIPPING OVER GULF OF MEXICO/FLORIDA OVER THE
WEEKEND WILL TRIM BACK LIKELY/SCATTERED POPS ON SAT AND SCATTERED
EVERYWHERE SUN AND A WARMING TREND IN THE MID LEVELS WILL TEND TO
LIMIT CONVECTION. CONVECTION COULD BE LOW TOPPED AND BOUNDARY
PROPAGATION THE MAIN TRIGGER INITIATING STORMS. ETA/MAV MOS MAX
TEMPERATURES LOOK TOO LOW GIVEN STRENGTH OF SOUTHWEST FLOW AND NO
SEA BREEZES. THEREFORE WILL GO A COUPLE OF DEGREES ABOVE GUIDANCE
FOR WEEKEND MAX TEMPS. GUIDANCE STEERING WINDS INDICATE THAT STORM
MOTION SHOULD BE WEST TO EAST.

MON THRU WED...500MB TROUGH STAYS OVER NORTHERN GULF OF MEXICO
/FLORIDA MON AND TUE THEN STARTS LIFTING NORTHEAST LATE WED. SURFACE
RIDGE STILL SUPPRESSED OVER SOUTH FLORIDA/FLORIDA STRAITS YIELDS A
WARM SOUTHWEST FLOW ACROSS THE PENINSULA.

THURS/FRI...SHORT WAVE TROUGH CLEARS THE EASTERN SEABOARD ALLOWING
500MB RIDGE TO BUILD EASTWARD. SURFACE RIDGE AXIS STARTS MIGRATING
NORTHWARD THURS AND IS OVER CENTRAL FLORIDA FRI. WINDS BEGIN TO
SHIFT BACK TO THE EAST AND SOUTHEAST DURING THIS PERIOD. STEERING
WINDS AT 700MB VEER THROUGH NORTH THURS AND ARE EASTERLY BY FRI
MORNING. SHOULD SEE A RETURN TO A TYPICAL SUMMER PATTERN OF MORNING
SHOWERS/STORMS ALONG THE COAST THEN CLEARING AS SEA BREEZE PUSHES THE
CONVECTION WEST INTO THE INTERIOR FOR THE AFTERNOON AND EVENING
HOURS.

.MARINE...SURFACE RIDGE AXIS REMAINING OVER SOUTH FLORIDA AND
FLORIDA STRAITS YIELDS OFFSHORE FLOW THROUGH WEDS. WINDS 15 TO 20
KNOTS COCOA BEACH NORTH OVER THE WEEKEND AS THE SURFACE PRESSURE
GRADIENT BETWEEN LOW PRESSURE TRAVERSING THE SOUTHEAST STATES AND
HIGHER PRESSURES OVER THE CARIBBEAN STRENGTHENS. SEAS 3 FEET OR LESS
NEAR SHORE AND UP TO 5 FEET WELL OFFSHORE. BOATERS ON THE NEAR SHORE
WATERS MUST WATCH THE WESTERN SKY FOR APPROACHING AFTERNOON AND
EVENING LIGHTNING STORMS IN THE PERSISTENT SOUTHWEST FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  74  94 /  50  60  40  50
MCO  75  92  74  93 /  50  60  40  50
MLB  74  93  75  94 /  40  50  30  40
VRB  74  93  74  94 /  40  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...KELLY
LONG TERM...WIMMER
Hazardous weather outlook, Jul 16, 8:40 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
840 AM EDT FRI JUL 16 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
161900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
840 AM EDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND LIGHTNING STORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL FLORIDA BEGINNING LATE THIS MORNING AND INCREASING IN
COVERAGE AND INTENSITY BY AFTERNOON. THE STORMS WILL TRACK EASTWARD
AT 20 TO 25 MPH...AND MOVE ACROSS THE INTRACOASTAL WATERS...BARRIER
ISLANDS AND INTO THE ATLANTIC. A FEW OF THE STORMS WILL BECOME
STRONG...CONTAINING SMALL HAIL AND STRONG WIND GUSTS. FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO OCCUR WITH THE STRONGER STORMS. IF
STORMS APPROACH YOUR AREA...SEEK SHELTER IN AN ENCLOSED STURDY
BUILDING. OPEN STRUCTURES SUCH AS PICNIC SHELTERS MAY KEEP YOU DRY
BUT THEY OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING.

...HIGH WIND IMPACT...
COOLING TEMPERATURES ALOFT WILL COMBINE WITH A HIGH MOISTURE CONTENT
TO PRODUCE A MORE UNSTABLE ATMOSPHERE TODAY. AS A RESULT...A FEW
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS NEAR 60
MPH. ONE LIMITING FACTOR FOR SEVERE WEATHER IS A BAND OF MID AND
UPPER CLOUDS THAT IS REDUCING SURFACE HEATING ACROSS PORTIONS OF EAST
CENTRAL FLORIDA.

...FLOOD IMPACT...
THERE IS A VERY LOW THREAT FOR FLOODING RAINS WITH STORMS THAT TRAIN
ACROSS THE SAME AREAS THIS AFTERNOON. THESE STORMS MAY PRODUCE
RAINFALL TOTALS OF 2 TO 3 INCHES CAUSING MINOR FLOODING OF ROADWAYS
AND POOR DRAINAGE AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL MOVE ACROSS THE INTRACOASTAL AND NEAR SHORE
WATERS THIS AFTERNOON INTO THE EVENING. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING WINDS GUSTS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
DEEP SOUTHWEST FLOW WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK.
THIS WILL ALLOW SCATTERED LIGHTNING STORMS TO MOVE TOWARD THE EAST
COAST EACH AFTERNOON. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE
SOUTHEAST STATES ON SATURDAY AND NORTHEAST TOWARD THE MID ATLANTIC
ON SUNDAY. LOW LEVEL SOUTHWEST FLOW WILL STRENGTHEN INCREASING
SOUTHWEST WINDS ACROSS THE COASTAL WATERS TO 15 TO 20 KNOTS BY
SATURDAY NIGHT THROUGH MONDAY. SEAS WILL BUILD TO 4 TO 5 FEET
OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

In the hours before

Special weather statement, Jul 16, 2:51 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
251 PM EDT FRI JUL 16 2004

FLZ053-161930-
OSCEOLA-
251 PM EDT FRI JUL 16 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
OSCEOLA COUNTY...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 10 MILES
SOUTHWEST OF HOLOPAW TO 11 MILES SOUTHWEST OF KENANSVILLE...MOVING
EAST AT 25 MPH.

THIS LINE OF STORMS WILL CROSS CANOE CREEK ROAD...THE FLORIDA
TURNPIKE...AND HIGHWAY 441....AFFECTING LAKE MARIAN AND KENANSVILLE.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI
Special weather statement, Jul 16, 3:05 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT FRI JUL 16 2004

FLZ058-059-162000-
OKEECHOBEE-ST. LUCIE-
305 PM EDT FRI JUL 16 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
OKEECHOBEE COUNTY...MOVING TOWARD SAINT LUCIE COUNTY...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS OVER COUNTRY HILLS
ESTATES...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG
WINDS INCLUDE SAINT LUCIE WEST AND PORT SAINT LUCIE

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:26 PM EDTSpecial Marine WarningMLB64 min
Jul 16, 3:41 PM EDTSpecial Marine WarningMLB2 hr
Jul 16, 3:41 PM EDTSpecial Marine WarningMLB2 hr
Jul 16, 3:58 PM EDTTornado WarningMLBSaint Lucie32 min
Jul 16, 4:00 PM EDTSpecial Marine WarningMLB60 min
Jul 16, 5:14 PM EDTSpecial Marine WarningMLB61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.